Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 40, NWS Sioux Falls, SD

May 19, 2025Lincoln County, Turner County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2025, 12:16 PM CDT for Lincoln County, Turner County, Yankton County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2025, 12:16 PM CDT (17:16 UTC)
Expired
May 19, 2025, 1:00 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.3 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS53 KFSD 191716
SVRFSD
SDC083-125-135-191800-
/O.NEW.KFSD.SV.W.0040.250519T1716Z-250519T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1216 PM CDT Mon May 19 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in southeastern South Dakota...
  Northeastern Yankton County in southeastern South Dakota...
  Turner County in southeastern South Dakota...

* Until 100 PM CDT.

* At 1216 PM CDT, a severe thunderstorm was located over Viborg, or
  14 miles south of Parker, moving north at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hurley and Davis around 1220 PM CDT.
  Parker and Chancellor around 1225 PM CDT.
  Lennox around 1235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 9725 4350 9726 4350 9682 4308 9701
TIME...MOT...LOC 1716Z 192DEG 35KT 4318 9711 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
1 follow-up statement
695 
WWUS53 KFSD 191745
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1245 PM CDT Mon May 19 2025

SDC135-191752-
/O.CAN.KFSD.SV.W.0040.000000T0000Z-250519T1800Z/
Yankton SD-
1245 PM CDT Mon May 19 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YANKTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4315 9712 4350 9721 4350 9682 4311 9700
TIME...MOT...LOC 1742Z 193DEG 42KT 4346 9702 4325 9699 

$$

SDC083-125-191800-
/O.CON.KFSD.SV.W.0040.000000T0000Z-250519T1800Z/
Lincoln SD-Turner SD-
1245 PM CDT Mon May 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN LINCOLN AND EASTERN TURNER COUNTIES...

At 1242 PM CDT, severe thunderstorms were located along a line 
extending from northwest of Chancellor to near Davis, moving north 
at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lennox, Chancellor and Tea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9712 4350 9721 4350 9682 4311 9700
TIME...MOT...LOC 1742Z 193DEG 42KT 4346 9702 4325 9699 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:55 AM CDT, 6 hours 21 minutes earlier. Its key messages:

  • Isolated severe storms will be possible into mid morning. Hail to the size of quarters will be the main concern.
  • Strong wind gusts in excess of 50 mph may be possible behind these storms before they exit to the northeast by mid morning.
  • A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north.
  • Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated.
  • After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week.
Area forecast discussion, May 19, 5:55 AM CDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
555 AM CDT Mon May 19 2025

.KEY MESSAGES...

- Isolated severe storms will be possible into mid morning.
  Hail to the size of quarters will be the main concern.

- Strong wind gusts in excess of 50 mph may be possible behind
  these storms before they exit to the northeast by mid morning.

- A few severe storms will again be possible this afternoon and
  evening, with the better chances in northeast NE and
  northwest IA. Hail, wind and and isolated tornado are all
  possible, although the tornado threat may remain just south of
  the area if the near surface front does not get far enough
  north.

- Periods of rain and isolated thunderstorms continue into
  Wednesday. Still some question marks on rainfall totals, but
  pockets of 2-3 inches are likely. While this may cause some
  local rises in small streams and creeks, flash flooding is not
  anticipated.

- After a break on Thursday, rain and thunderstorm chances
  return for Friday into the beginning of next week.

&&

.DISCUSSION...
Issued at 330 AM CDT Mon May 19 2025

NOW THROUGH WEDNESDAY: Elevated showers with isolated lightning
strikes continue to lift to the northeast across the area very early
this morning. This out ahead of an upper level trough tracking
eastward out of the Rockies and a surface low and attendant
boundaries over western Nebraska - with moisture being provided by a
40 to 50 kt low level jet (LLJ) over our area. Current SPC
mesoanalysis indicates any appreciable instability and effective
shear remaining to the south of our CWA. However, model guidance
would suggest elevated instability on the order of 500-1000 J/KG
lifting into our area toward daybreak. With effective shear around
30 kts and mid level lapse rates of 7-8 deg C/KM cannot rule out an
isolated severe storm with hail to the size of quarters through at
least mid morning, before lifting to the northeast with the
associated mid level frontogenesis. Wind is a lesser threat with
a low level inversion in place.

In spite of an inversion, there is at least some concern for
the potential of strong easterly winds (possibly 50+ mph) mixing
down from the LLJ on the backside of the showers and storms.
Nearly every hi- res model shows this potential to some degree -
with the HRRR and ARW being the strongest with these winds.
That being said, model soundings are less bullish on mixing
these gusts down, though it will be something to keep an eye on
through the morning hours.

Scattered showers and storms will periodically continue through the
day as the mid/upper low and trough axis pivots into the northern
Plains and the LLJ meanders toward Minnesota. Surface low tracks
north through NE during the day. Guidance indicates that we'll see
an increase in instability, but also more a little more capping. If
we're able to see efficient moisture return with the easterly and
southeasterly flow and we're not inhibited by convection to our
south, could see a few strong to severe storms near and east of US
Hwy 81 during the afternoon and evening hours where instability is
highest (over 1500 J/kg). Think that large hail remains the main
threat, with damaging wind gusts as the secondary threat. If the
surface warm front can move this far north through the day, a
tornado may be possible near the boundary - though there is a
greater chance of this boundary remaining to the south of our CWA.

Showers and storms continue through Tuesday as the low pressure
moves off to the east and northwesterly flow aloft remains in place.
By Wednesday morning, still expect another area of mid/upper low
pressure to develop to our east, which maintains our rain and storm
chances through the day Wednesday.

Temperatures remain below normal with strong winds through Tuesday
night. Easterly winds become northwesterly behind the surface low
exiting our area Tuesday and remain breezy Wednesday.

Some uncertainty in rainfall totals through this event, mainly
stemming from the potential for our moisture return to be cut off by
severe weather to our south. Probabilities across the area for over
an inch of rain are still high (over 80%); however, believe that
ensembles are washing out the nuances of the convection. Some areas
could see more than 2" (ensemble probabilities 50-65% for the James
Valley and east of I-29), with deterministic guidance showing some
locations approaching 3" or more. Given the duration of the event,
shouldn't see much in the way of flooding, though heavier rain could
lead to localized ponding.

THURSDAY: Dry and cool Thursday with weak ridging in place and
northwesterly flow aloft. Highs in the 60s.

LATE WEEK INTO NEXT WEEKEND: Unsettled weather returns for the end
of the week and the weekend as short wave moves through the mid
levels followed by troughing for the weekend. Periods of showers and
storms return with slightly below average temperatures.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 550 AM CDT Mon May 19 2025

There could be a brief break in showers and isolated
thunderstorms through mid morning, but periodic showers and
thunderstorms are expected through the TAF period. Exact timing
is difficult, and there will be occasional breaks in the
precipitation, though left prevailing showers in the TAFs.
Late afternoon/evening thunderstorms could produce large hail
and erratic thunderstorm winds, with the greater threat
residing at KSUX. Ceilings will remain MVFR/IFR through the
period. East/southeasterly winds will gust around 35 kts today,
then decrease slightly tonight, though remain gusty.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG/JM
AVIATION...JM
Hazardous weather outlook, May 19, 4:02 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CDT Mon May 19 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
402 AM CDT Mon May 19 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be capable of producing hail to the size
of quarters through mid morning, along with pockets of heavy rain.
On the back side of the storms there is a risk of wind gusts of 50 to
60 mph.

Additional storms could become strong to severe this afternoon and
evening. The main threats would be large hail and damaging winds,
with an isolated tornado risk mainly along and south of highway 20
in northwestern Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and isolated thunderstorms will continue on Tuesday and
Wednesday. Total rainfall amounts of 1 to 3 inches will be possible
for the period of Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

In the hours before

Special weather statement, May 19, 7:40 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
740 AM CDT Mon May 19 2025

IAZ002-003-013-014-021-022-032-MNZ081-089-090-191400-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Nobles-Jackson-
Including the cities of Sibley, Spirit Lake, Milford,
Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Cherokee,
Storm Lake, Ida Grove, Holstein, Battle Creek, Windom,
Mountain Lake, Worthington, Jackson, and Lakefield
740 AM CDT Mon May 19 2025

...Strong Wind Gusts Behind Showers Early This Morning...

Strong wind gusts of 45 to 55 mph may occur on the back side of
showers as they exit to the northeast through 9 AM this morning.
Loose, unsecured objects such as trash cans and lawn furniture
may be blown around, and high profile vehicles may be impacted by
these stronger winds.

BP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:18 AM CDTWind AdvisoryFSDBeadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more10 hr
May 19, 1:00 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner45 min
May 19, 4:10 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn22 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.